Tuesday, April 08, 2008

Pills fight with each other


…See, here is the deal. If you think a medication or supplement is going to help you, you must think it’s altering your chemistry somehow. So if different drugs alter your chemistry different ways and to different effects, they might mix and create a third result.

…Ooops, you’re dead. Or ooops, you have a rash. Or ooops, you are bleeding out.

…Older people have the worst problem because they have older livers and can’t process these complex chemicals as thoroughly or well.

…175,000 older Americans end up in the ER each year—and half of these visits come from 10 powerful heart disease or diabetes drugs.

…The Harvard Heart Letter offers some tips:

…If you take a blood thinner, Coumadin or warfarin, get your clotting test every month or however often they tell you to. If you take a nonsteroidal anti-inflammatory like aspirin, ibuprofen, or naproxen, watch out. And watch those leafy greens, especially spinach—keep your intake steady don’t just thrown down a big salad once in awhile.

…Insulin. Check your sugar several times a day. Keep an insulin supply with you.

…Digoxin. Check your pulse when calm. If it’s slower than it should be, call the doctor. Don’t start using an over-the-counter drug like antacids, cold or sinus medicine or laxatives without asking the doc. If you feel confused or dizzy, call the doc.

…Aspirin or clopidogrel. Be sure you are taking the right dose and when they tell you to. Don’t combine with warfarin. If you prune the roses and start leaking blood or anything else that makes you think you’re bleedy, call the doctor.

…Again, as HA has said so many times, if you feel crappy, call the doctor. He or she isn’t in your body—you are. Insist on answers.

…Just don’t hold your breath while waiting for that callback. Not breathing is bad for you.

No comments: